Strict Hospital Rules Sought for Heparin Use

 

 

The Joint Commission, an independent, non-profit organization that “accredits and certifies more than 15,000 health care organizations and programs in the United States,” told hospitals that they need to take strict measures to prevent errors that have injured and killed patients when given blood thinners, such as Heparin. This safety alert comes after several high profile overdoses in recent years.

According to U.S. Pharmacopeia, there were almost 60,000 reported medication errors between 2001 and 2006. Almost three percent of these, or nearly 1,700, resulted in patient injury or death. In addition, the alert shows that since 1997, there were 28 deaths and that knowledge of other deaths is the reason for the alert. This does not include the deaths that resulted from tainted lots of Heparin at the beginning of 2008.

The Joint Commission suggests hospitals could begin using bar code technology or computerized drug orders, as well as for the hospitals to more closely monitor patients who are taking blood thinning drugs. They also say hospitals need to make sure that adult-strength Heparin is placed away from units given to children. Actor Dennis Quaid’s new born twins nearly died when given adult dosages of Heparin earlier this year. Several infants in a Corpus Christi, Texas hospital were given overdoses of the drug last July.

Joint Commission investigators have said they will begin making unannounced visits to hospitals to make sure they are complying with the measures. Those that fail to follow these new guidelines may see their accreditation revoked.

If you or a loved one has been sickened by an overdose of a blood thinner, please contact an experienced personal injury lawyer in your area.